Michigan, 2013

Winter Weather in Michigan, February 19 to 20, 2013

February 19 to 20, 2013 · NWS GRR · 4 events in 4 counties and zones

Cold arctic air brought a drastic temperature change during the early morning hours of February 19th which was followed by lake effect snow that quickly developed and lasted into the 20th. Hardest hit were areas from around Muskegon south to Saugatuck, where around 10 to 12 inches of snow fell.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Cold arctic air brought a drastic temperature change during the early morning hours of February 19th which was followed by lake effect snow that quickly developed and lasted into the 20th. Hardest hit were areas from around Muskegon south to Saugatuck, where around 10 to 12 inches of snow fell. The snow fell over the course of two days and only some minor slow downs on roadways were noted as impacts from this snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 18, 11:55 PM EST, 5 minutes earlier.

Area forecast discussion, Feb 18, 11:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 PM EST MON FEB 18 2013

.SYNOPSIS...
ISSUED AT 340 PM EST MON FEB 18 2013

A LOW PRESSURE SYSTEM WILL INTENSIFY TONIGHT AS IT MOVES FROM
NORTHERN ILLINOIS TO THE STRAITS OF MACKINAC. RAIN AND MILD
TEMPERATURES WILL IMPACT THE REGION THIS EVENING... BUT MUCH COLDER
AIR WILL RUSH IN FROM THE WEST LATE TONIGHT AND EARLY TUESDAY
MORNING AND CHANGE THE RAIN TO SNOW.

TUESDAY WILL FEATURE VERY COLD AND WINDY CONDITIONS WITH SNOW
SHOWERS AND BLOWING SNOW AS THE STRONG LOW PRESSURE SYSTEM STALLS
OVER THE NORTHERN GREAT LAKES REGION. LAKE EFFECT SNOW SHOWERS WILL
LINGER INTO TUESDAY NIGHT AND WEDNESDAY MORNING... MAINLY WEST OF
HIGHWAY 131... BEFORE THE LOW FINALLY DEPARTS LATE WEDNESDAY.

HIGH PRESSURE WILL PROVIDE QUIET WEATHER ON THURSDAY BUT ANOTHER
SYSTEM MAY GIVE US A FEW INCHES OF SNOW ON THURSDAY NIGHT AND
FRIDAY.

&&

.UPDATE...
ISSUED AT 1043 PM EST MON FEB 18 2013

NO CHANGE IN THE FORECAST OR HEADLINES. THE COLD FRONT WAS JUST
ENTERING WESTERN LAKE MICHIGAN AS OF 03Z.  USING TRACKING TOOL THE
COLD FRONT WAS MOVING EAST AT ABOUT 15 KTS. PCPN HAS BEEN
CHANGING TO SNOW OVER WISCONSIN ABOUT 3 HOURS AFTER THE FROPA. SO
THE MI LAKE SHORE SHOULD SWITCH OVER AROUND 09Z...GRR AROUND 11Z
AND LAN ABOUT 13Z. THIS IS SLIGHTLY SLOWER THAN EARLIER THOUGHT.
BUT THE HEADLINE TIMING WILL STAY AS IS FOR A BUFFER AS SOME OF
THIS COLDER AIR MAY ARRIVE EARLIER...ESPECIALLY THE COLD AIR THAT
WRAPS AROUND THE SOUTHERN END OF THE LAKE. PULLED BACK SLIGHTLY ON
OVERNIGHT SNOW ACCUMS. IT STILL LOOKS BAD THROUGH MUCH OF TUESDAY WITH
THE PEAK COMBINATION OF WIND AND SNOW COMING BETWEEN 13Z AND 22Z.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 340 PM EST MON FEB 18 2013

NOT MUCH CHANGE TO THE PREVIOUS FORECAST... ALTHOUGH WILL TRY TO ADD
A BIT MORE SPECIFICITY TO EXPECTED ACCUMULATION AMOUNTS IN THE WINTER
WEATHER MESSAGE.

HIGHEST TOTALS OF NEAR SIX INCHES ARE EXPECTED TO OCCUR IN THE NW
CWFA AROUND LUDINGTON AND PENTWATER DUE TO COMBINATION OF SYNOPTIC
UPPER LOW/DEFORMATION ZONE AND LAKE EFFECT. TOTALS FOR THE REST OF
LAKESHORE INLAND TO THE HIGHWAY 131 CORRIDOR ARE EXPECTED TO BE ON
THE ORDER OF 2-5 INCHES. MEANWHILE FARTHER EAST AROUND ALMA...MT
PLEASANT... LANSING AND JACKSON... AMOUNTS OF ONLY AN INCH OR TWO
ARE ANTICIPATED.

DESPITE THE EXPECTED VARIABILITY OF SNOW AMOUNTS ACROSS THE CWFA...
A WINTER WEATHER ADVISORY FOR HAZARDOUS TRAVEL SEEMS WELL JUSTIFIED
FOR ALL COUNTIES SINCE AN ABRUPT FREEZE UP IMMEDIATELY AFTER A
WIDESPREAD RAINFALL IS LIKELY EARLY TUESDAY. ALSO VISIBILITIES WILL
BE SIGNIFICANTLY REDUCED AT TIMES IN HEAVIER SNOW SQUALLS AND
BLOWING SNOW... EVEN WHERE TOTAL ACCUMULATIONS ARE NOT FORECAST TO
BE PARTICULARLY NOTEWORTHY.

RADAR ECHOES HAVE BEEN RAPIDLY DEVELOPING/EXPANDING UPSTREAM OVER
THE PAST COUPLE HOURS... SO CATEGORICAL POPS FOR RAIN TONIGHT STILL
LOOK GOOD. TIMING OF THE SWITCHOVER TO SNOW SHOWERS AND SUB FREEZING
TEMPS IS AROUND 2/3 AM AT THE LAKESHORE... AND TOWARD 6/7 AM AT
LAN...JXN AND ALMA. THERE MAY BE A BRIEF DRY PERIOD 09Z-15Z IN
BETWEEN THE DEPARTING RAIN AND THE LAKE EFFECT SNOW SHOWERS ACROSS
THE SRN CWFA... WHERE MODELS SHOW THE MID LEVEL DRY SLOT TEMPORARILY
SWEEPING IN.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 340 PM EST MON FEB 18 2013

THE MAIN FOCUS OF THE LONG TERM PORTION OF THE FCST IS CENTERED ON
THE SYSTEM EXPECTED TO IMPACT THE AREA THU NIGHT AND FRI. THERE ARE
SOME SMALL CHCS OF PCPN OVER THE WEEKEND AND EARLY NEXT WEEK WE WILL
HAVE TO ADDRESS ALSO.

THE SYSTEM FOR THU NIGHT AND INTO FRI CONTINUES TO LOOK UNIMPRESSIVE
THE CLOSER WE GET TO THE PERIOD. THE TREND IN THE MODELS CONTINUES
TO BE A LITTLE LESS SNOWFALL. THIS HAS BEEN THE TREND AS THE MODELS
SEEM TO BE GETTING A BETTER HANDLE ON THE PCPN TRENDS AS THE SYSTEM
OCCLUDES BEFORE GETTING HERE AND THEN GRADUALLY SHEARS OUT. WE ARE
NOW LOOKING AT A GENERAL 1 TO 3 INCH TYPE OF EVENT CENTERED ON THU
NIGHT AND EARLY FRI.

THERE WILL BE A SMALL CHANCE OF PCPN...MAINLY LIGHT SNOW/SNOW
SHOWERS FRI AFTERNOON THROUGH SAT. THIS WILL OCCUR AS THE FRONT
PUSHES NORTH OF THE AREA...AND WE WILL STILL BE UNDER THE INFLUENCE
OF THE UPPER CIRCULATION. WE CAN NOT RULE OUT SOME DRIZZLE/FREEZING
DRIZZLE ON SAT BEHIND THE FRONT AS WE LOSE THE GOOD MOISTURE DEPTH.
WITH THE UPPER LOW/COLD POOL IN PROXIMITY...PCPN SHOULD BE MORE
SHOWERY/CONVECTIVE. MILDER TEMPS WILL FOLLOW FOR THE WEEKEND AS THE
COLDER AIR IS PUSHED INTO CANADA AS THE PATTERN HOLDS FOR A COUPLE
OF DAYS DUE TO A SOMEWHAT BLOCKED UPPER AIR PATTERN OVER THE
REGION.

THE AREA SHOULD STAY DRY FOR SUN...AND EVEN POTENTIALLY INTO MON. A
BIT OF UNCERTAINTY EXISTS WITH HOW FAST THE PATTERN CAN CLEAR ITSELF
OUT AND ALLOW THE NEXT SYSTEM TO MOVE IN. IN COLLABORATION WITH
SURROUNDING OFFICES...WE HAVE DECIDED TO GO WITH A LOW CHC OF PCPN
FOR NOW AND SEE HOW THINGS TREND OVER FUTURE MODEL RUNS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1157 PM EST MON FEB 18 2013

AS IT TURNED OUT THE VISIBILITIES WERE NOT AS LOW AS I EXPECTED IN
THE RAIN TONIGHT... STILL MVFR CIGS AND GUSTY WINDS DID AND DO
PREVAIL. THE VISIBILITY WAS MOSTLY VFR IN THE RAIN AREAS. I IMAGINE
UNTIL THE FRONT COMES THROUGH VISIBILITIES IN THE RAIN WILL REMAIN
LARGELY EITHER VFR OR AT WORSE MVFR IN THE HEAVIER SHOWERS.

ONCE THE FRONT COMES THROUGH (07Z TO 10Z WEST TO EAST) I EXPECT A
DRY SLOT TO KILL THE PRECIPITATION FOR A FEW HOURS. THUS IFR CIGS
WITH VFR VISIBILITIES TILL THEN. ONCE THE FRONT COMES THROUGH AND
THE COLD AIR HAS A CHANCE TO ESTABLISH ITSELF THE SNOW WILL
DEVELOP AND SPREAD ACROSS THE AREA TO ALL TAF SITES. AT THIS POINT
IT WOULD SEEM THE SNOW SHOULD REALLY GET GOING IN THE 12Z-15Z TIME
FRAME. I WOULD EXPECT EXTENSIVE IFR CIGS AND VSBY FROM THAT POINT
ON THROUGH THE DAY.

&&

.MARINE...
ISSUED AT 340 PM EST MON FEB 18 2013

THE CURRENT GALE WARNING LOOKS GOOD FOR LATE TONIGHT THROUGH
WEDNESDAY MORNING AS THE SFC LOW RAPIDLY INTENSIFIES AFTER PASSING
BY. SOME FREEZING SPRAY IS POSSIBLE AS WELL.

&&

.HYDROLOGY...
ISSUED AT 340 PM EST MON FEB 18 2013

RAINFALL AMOUNTS FOR TONIGHT STILL LOOK TO BE ON THE ORDER OF 0.25
TO 0.50. SOME PONDING OF WATER IS LIKELY DUE TO RAIN AND SNOW MELT
TONIGHT...ESPECIALLY ALONG/WEST OF HIGHWAY 131 WHERE BEST SNOW PACK
EXISTS AND HIGHEST RAINFALL TOTALS ARE EXPECTED.

RISES ON THE SMALLER STREAMS AND CREEKS MAY OCCUR FOR A TIME
TONIGHT... BUT THE RAPID INTRUSION OF SUB FREEZING AIR SHOULD LOCK
UP THE RUNOFF FOR TUESDAY. THAT SHOULD PREVENT ANY SIGNIFICANT RISES
ON THE LARGER RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 4 AM TUESDAY TO 1 AM EST WEDNESDAY
     FOR MIZ037-038-043-044-050-056-057-064-065-071-072.

     WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM EST TUESDAY FOR MIZ039-
     040-045-046-051-052-058-059-066-067-073-074.

LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST TUESDAY FOR LMZ844>849.

     GALE WARNING FROM 5 AM TUESDAY TO 7 AM EST WEDNESDAY FOR
     LMZ844>849.

&&

UPDATE...JK
SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...NJJ
AVIATION...WDM
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, Feb 18, 7:50 PM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 PM EST MON FEB 18 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
750 PM EST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED TO BEGIN DEVELOPING LATER
TONIGHT AS A STRONG COLD FRONT CROSSES THE AREA BETWEEN 1 AM AND 3
AM. THIS WILL QUICKLY CHANGE THE RAIN TO SNOW WITH STRONG GUSTY
WINDS. TEMPERATURES WILL QUICKLY FALL INTO THE 20S BEHIND THE FRONT
CAUSING SIDEWALKS AND UNTREATED ROADS TO BECOME VERY ICY. WINDS WILL
BE STRONG AND GUSTY SO ANY SNOW THAT FALLS WILL BE BLOWN AROUND ONLY
ADDING TO THE HAZARDOUS CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WINDS... TEMPERATURES FALLING THROUGH THE 20S WITH SNOW AND
BLOWING SNOW WILL CAUSE HAZARDOUS TRAVEL CONDITIONS ACROSS THE AREA
TUESDAY INTO EARLY WEDNESDAY. LOCATIONS NEAR AND WEST OF US-131 WILL
SEE THE MOST SNOW BUT ALL AREAS WILL SEE ENOUGH SNOW THAT COMBINED
WITH THE WIND WILL MAKE TRAVEL HAZARDOUS TO OCCASIONAL WHITE-OUTS.

THE NEXT STORM WILL BRING SNOW TO THE AREA THURSDAY INTO FRIDAY.
SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED WITH THIS SYSTEM TOO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-190930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
750 PM EST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

CONDITIONS WILL BE DANGEROUS TO SMALL CRAFT AS WINDS INCREASE TO
GALE FORCE BEHIND THE COLD FRONT AFTER MIDNIGHT. ALSO SNOW SQUALLS
WILL SERIOUS RESTRICT VISIBILITIES TO NEAR ZERO FREQUENTLY.

LOW VISIBILITIES IN SNOW WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE WINDS...FREEZING SPRAY...SNOW SQUALLS WITH VISIBILITIES
FREQUENTLY NEAR ZERO AND WAVES TO 10 FEET WILL RESULT IN DANGEROUS
CONDITIONS FOR SMALL CRAFT TUESDAY INTO EARLY WEDNESDAY.

THE NEXT SYSTEM COMES IN THURSDAY AND CONTINUES INTO SATURDAY SO
CONDITIONS FOR THE MOST PART WILL BE HAZARDOUS TO SMALL CRAFT
THROUGH THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Mason

When
February 19, 12:00 AM EST to February 20, 6:00 PM EST
Where
Mason forecast zone
Reported by
Emergency Manager
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Approximately six to eight inches of snow fell across most of Mason county over a two day period. Low travel impacts noted.

Winter Weather, Allegan

When
February 19, 12:00 AM EST to February 20, 6:00 PM EST
Where
Allegan forecast zone
Reported by
Emergency Manager
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across roughly the northwestern quarter of Allegan county, with lesser amounts elsewhere. Low impacts were noted as this snow fell slowly over the course of two days.

Winter Weather, Ottawa

When
February 19, 12:00 AM EST to February 20, 6:00 PM EST
Where
Ottawa forecast zone
Reported by
Emergency Manager
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across the western half of Ottawa county. This snow fell slowly over the course of two days and only low travel impacts were noted.

Winter Weather, Muskegon

When
February 19, 12:00 AM EST to February 20, 6:00 PM EST
Where
Muskegon forecast zone
Reported by
Emergency Manager
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across much of Muskegon county. Low travel impacts were noted as snow fell slowly over the course of two days.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431194, 431195, 431196, 431197.